Hi, I’ve just found this page and joined up. I’m hoping someone can help. I’m doing a meal replacement diet definitely 800 or less calories a day. I’m also exercising at the gym at least 3 days a week. I’ve lost 1st 10lbs in 5 weeks . I take one 500g Metformin with my evening meal . I test my blood sugar in the morning after 8-10 hours fasting and its hasn’t reduced, in fact last couple of times its gone up! Its been around 5.8 and 6.2 & 6.5 . GP said stay on the metformin til I’ve finished dieting but I don’t know if I should just stop it and see what happens
We have not checked the qualifications of anyone posting here. If you are have any health related symptoms or concerns, you should contact your doctor who will be able to give you advice specific to your situation.
Hi Jules 40
Wow, 1st 10lbs in 5 weeks is fantastic.! Congratulations.
About your blood sugars, I’m just wondering what’s in the meal replacements you’re having in terms of carbohydrates, including sugar. If they are too high in carbs for you that will prevent your bgls going down. Also, if you are using them for some meals and having food the rest of the time, again you might need to track how many carbs you are having in any other food stuff. Keeping the number of carbs low is really key to reducing your blood sugars. Do you think this might be the issue?
I’ve never been on Metformin so can’t speak from experience although what I’ve read is they do lower blood sugar, although slightly, so not sure if coming off the one you’re taking at this point would help.
When are you testing ? Rising bgls in the morning can be due to the dawn phenomenon – the body releases glucose into the blood stream to help kick start our bodies for the day.This is often the last bgl number to go down – so if you’re only testing first thing this may not be a completely accurate picture of your bgls.
I was listening to Jason Fung (fasting guru) the other day and he was saying it’s quite typical for bgls to rise during fasting – it’s the body – cells, liver – releasing glucose into the bloodstream as part of getting rid of it from the body. The same thing happens when you go low carb – so it’s quite typical for bgls to bounce around a bit. Mine all went up for no understandable reason a few weeks in and then took a couple of weeks before they came down. So, I wouldn’t worry about if your bgls bounce up a bit. I think it’s quite typical.
Lastly, just want to say, they’re pretty good numbers – and the weight loss is brilliant!
Edited: Hope this helps. I’ve written it quickly because I’m on my way out – but any questions just shout. I’m sure others will also be along with their advice, too. Take care.
Hi Jules, I totally agree with Jennie. I would advise you to stay on metformin at least until your next hba1c test and then discuss it with your doctor. Staying on it won’t do any harm. I’m currently on 2 metformin per day. I researched it when I started the diet and decided to stay on it as it apparently has other health benefits too. Also, it’s not a drug that can cause hypos so no worries there. I did stop the canafliglozin though as that can cause life threatening ketoacidosis if taken while on low carb and low cal diet. I discussed it with nurse this week. She knows I’m on BSD and said to keep taking metformin until next test in 3 months time when she’ll consider reducing it.
Your morning readings don’t seem too bad. They are usually the highest reading of the day. Personally I test first thing in the morning knowing that it’s only going to get lower as the day goes on so my morning reading is a good indication of how well things are going. You’ll find it’s much lower if you test later in the day e.g. before dinner.
Hope this makes sense. There are plenty of other diabetics on this forum who will also be able to advise you too. Loads of help and support here so stick with us.
Agree with everything and dont forget the Dawn Phenomenon – do a search for it – it is one reason your morning readings can be high although I would also agree your readings are in the OK area. Also, BG can be effected by lots of things and sometimes by nothing at all, worrying is also a cause so dont worry.
Hi, thank you for your replies, I feel a bit better now, I have to see my Doc at the end of May which will be 3 months since I started dieting so I think I’m going to stick on the Metformin until then.